Illinois, 2003

Flash Flooding in Illinois, August 29, 2003

August 29, 2003 · NWS LSX · 2 events in 2 counties and zones

Rainfall up to 4 inches caused scattered flash flooding across Clinton and Washington counties. Highway 50 near Carlyle was flooded in several locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Rainfall up to 4 inches caused scattered flash flooding across Clinton and Washington counties. Highway 50 near Carlyle was flooded in several locations. Highways 127 and 15 in Washington County were also reported flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 29, 2:45 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 2:45 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT FRI AUG 29 2003

.DISCUSSION...
LOTS AND LOTS TO CONSIDER FOR THE UPCOMING FCST PKG.   MDLS HV BEEN
ALL OVER THE PLACE ATTEMPTING TO PIN DOWN HOW FTRS WL BE EVOLVING
THIS UPCOMING WEEKEND...AND NOW THE 00Z NCEP PRODUCTION SUITE HAS
COME IN LKG VRY WET FOR LSX CWFA THRUOUT THE UPCOMING HOLIDAY
WEEKEND.

WITH THE FNTL BNDRY DRIFTING INTO AREA AND STALLING OUT...AND WITH
THE SLUGGISH NATURE OF THE WK QUASI-ZNL FLOW THRUOUT REGION...
LEANING TWD A WET FCST WULD SEEM REASONABLE.  ONE CONCERN WITH THIS
PTRN IS THE POTENTIAL FOR HVY RAIN AND FLOODING.  WITH SUCH A
MOISTURE LADEN (PRECIP H20 VALUES AOA 2 INCHES) AND UNSTBL AMS HVY
RAIN IS CERTAINLY A THRT. AS IS OFTEN THE CASE...PINNING DOWN THE
EXACT LOCATION OF THE HVY RAIN IS THE TRICKY PART.  WE BLV THAT THAT
THE MCS DRFTG THRU SE KS/SW MO IS GOING TO SET UP A BNDRY THAT WL
BCM THE MAIN SFC FOCUS FOR CNVTN LTR TDA AND TNGT...AND IF THIS IS
INDEED THE CASE IT WULD APR THAT THE MDL QPFS ARE A BIT TOO FAR N
WITH THEIR BULLSEYES...AND WL THRF CONFINE THE MENTION OF HVY RAIN
TO S AREAS FOR TDA AND TNGT.  WL NOT GO WITH ANY HEADLINES ATTM...
ALTHO WEVE BEEN DRY A ROUND OR TWO OF STG STORMS COULD CERTAINLY
SET THE STAGE FOR A FLOOD THRT.

PCPN WL RMN A THRT SAT-MON AS FNT STALLS OUT TO OUR S...AND AS WK
TROFS EMBDD IN THE ZNL FLOW INTERACT WITH THIS STALLED BAROCLINIC
ZN.  ITS HARD TO BUCK THE STG SIGNALS FROM ALL 3 NCEP OPERATIONAL
MDLS THAT ITS GOING TO STAY WET INTO MON...BUT CONSIDERING THE LACK
OF CONSISTENCY WITH THE EVOLUTION OF THIS PTRN A BIT OF SKEPTICISM
MAY BE IN ORDER.  ON THIS UPDATE ATTEMPTED TO KP A FAIRLY STG POP
GRADIENT FROM N TO S...AND SLOWLY TAPER OFF THE PCPN OVR N SECTIONS
SUN NGT INTO MON NGT.

TEMPS WL BE MAKING A BIG TIME DOWNWARD ADJ OVR THE NXT FEW
DAYS...AND ITS CERTAINLY TUF TO FCST 70S AFTER THE UNSEASONABLY HOT
WX OF THE PAST FEW WEEKS.  WL USE A BLEND OF MAV/MET GUID.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

TRUETT
Hazardous weather outlook, Aug 29, 5:35 AM CST, 5 hours 25 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND SOUTH OF A JEFFERSON CITY...GIRARD ILLINOIS LINE.  VERY
UNSTABLE AIR WILL BE LOCATED OVER THESE AREAS THIS AFTERNOON...AND
STORMS FORMING IN THIS AIRMASS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

IN ADDITION...THESE SLOW MOVING AND MOISTURE LADEN STORMS WILL
PRODUCE HEAVY RAIN.  ANY OF THE STORMS THAT FORM TODAY MAY PRODUCE
INTENSE DOWNPOURS...BUT BY LATER TONIGHT IT APPEARS THAT THE
GREATEST THREAT OF HEAVY RAIN WILL BE SHIFTING INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO THREATEN MUCH OF THE
REGION THROUGHOUT THE LABOR DAY WEEKEND...AS A SERIES OF UPPER LEVEL
DISTURBANCES INTERACT WITH A SLOW MOVING COLD FRONT. LOCALLY HEAVY
RAINFALL WILL REMAIN A THREAT ON SATURDAY AND INTO SUNDAY...MAINLY
OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

IT DOES APPEARS THAT THE CHANCE OF THUNDERSTORMS WILL DIMINISH OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS SATURDAY NIGHT AND
SUNDAY.  HOWEVER...WET WEATHER WILL LINGER OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS INTO MONDAY EVENING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TRUETT

The radar

The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
August 29, 11:00 AM CST to 2:30 PM CST
Where
Clinton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
August 29, 11:00 AM CST to 2:30 PM CST
Where
Washington County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377677, 5377741.